Alert archive / Nevada / Red Flag Warnings in 2009
Red Flag Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Sep 30, 2009, 5:17 PM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 1, 2009, 8:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2009, 5:17 PM PDT (00:17 UTC)
- In effect from
- Oct 1, 2009, 8:00 AM PDT
- Expired
- Oct 1, 2009, 4:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4444 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 010017 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 517 PM PDT WED SEP 30 2009 AZZ101-CAZ229-NVZ466-011300- /O.NEW.KVEF.FW.W.0018.091001T1500Z-091001T2300Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 517 PM PDT WED SEP 30 2009 /517 PM MST WED SEP 30 2009/ ...RED FLAG WARNING IN EFFECT FROM 8 AM PDT /8 AM MST/ TO 4 PM PDT /4 PM MST/ THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO RIVER VALLEY...WHICH IS IN EFFECT FROM 8 AM TO 4 PM THURSDAY. STRONG NORTH WINDS WILL REDEVELOP ON LAKE MEAD AND DOWN THE COLORADO RIVER VALLEY THURSDAY MORNING. WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED THROUGH EARLY AFTERNOON BEFORE SUBSIDING LATE IN THE AFTERNOON. THESE WINDS...COMBINED WITH RELATIVE HUMIDITIES IN THE SINGLE DIGITS AND HIGH FIRE DANGER...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ MORGAN
2 follow-up statements
000 WWUS85 KVEF 011252 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 552 AM PDT THU OCT 1 2009 AZZ101-CAZ229-NVZ466-012300- /O.CON.KVEF.FW.W.0018.091001T1500Z-091001T2300Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 552 AM PDT THU OCT 1 2009 /552 AM MST THU OCT 1 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PDT /4 PM MST/ THIS AFTERNOON DUE TO GUSTY NORTH WINDS AND LOW HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO RIVER VALLEY. STRONG NORTH WINDS WILL OCCUR ON LAKE MEAD AND DOWN THE COLORADO RIVER VALLEY THIS MORNING THROUGH MID AFTERNOON. WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED BEFORE SUBSIDING LATE IN THE AFTERNOON. THESE WINDS...COMBINED WITH RELATIVE HUMIDITIES IN THE SINGLE DIGITS AND HIGH FIRE DANGER...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ JA
000 WWUS85 KVEF 012241 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 341 PM PDT THU OCT 1 2009 AZZ101-CAZ229-NVZ466-012345- /O.EXP.KVEF.FW.W.0018.000000T0000Z-091001T2300Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 341 PM PDT THU OCT 1 2009 /341 PM MST THU OCT 1 2009/ ...RED FLAG WARNING WILL EXPIRE AT 4 PM PDT /4 PM MST/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 4 PM PDT /4 PM MST/ THIS AFTERNOON. WINDS ARE SUBSIDING BELOW WARNING CRITERIA IN THE COLORADO RIVER ZONES AND WILL CONTINUE TO DECREASE. THE WARNING WILL BE ALLOWED TO EXPIRE AT 4 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 30, 2:40 PM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 30, 2:40 PM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT WED SEP 30 2009 .SYNOPSIS...A COOL NORTHWEST FLOW WILL REMAIN OVER THE REGION THROUGH THURSDAY KEEPING TEMPERATURES SEVERAL DEGREES BELOW NORMAL. A BRIEF WARMING TREND WILL OCCUR GOING INTO THE WEEKEND BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS INTO THE DESERT SOUTHWEST SATURDAY AND SUNDAY...BRINGING MORE COOL UNSETTLED WEATHER AND GUSTY WINDS. && .SHORT TERM...THE COLD FRONT HAS SWEPT THROUGH THE CWA WITH GUSTY NORTHWEST WINDS AND TEMPERATURES RUNNING ABOUT 17 TO 20 DEGREES BELOW YESTERDAY. DO EXPECT OVERNIGHT TEMPERATURES TO COOL TO THE LOWEST READINGS SINCE LATE APRIL. SATELLITE IMAGERY SHOWING A FEW CLOUDS ACROSS FAR NORTHERN LINCOLN COUNTY...BUT THESE SHOULD QUICKLY DISSIPATE AFTER SUNSET LEAVING CLEAR SKIES ACROSS THE CWA. SURFACE HIGH PRESSURE WILL BUILD INTO NORTHERN NEVADA TONIGHT AND THURSDAY ALLOWING FOR A TIGHTENING PRESSURE GRADIENT ACROSS THE COLORADO RIVER VALLEY. WINDS ARE EXPECTED TO INCREASE LATE TONIGHT THROUGH MID DAY THURSDAY FROM THE NORTH. IT WILL BE A CLOSE CALL ON BOTH RED FLAG WARNING AND LAKE WIND ADVISORY CRITERIA...BUT HAVE ELECTED NOT TO ISSUE ANYTHING AT THIS TIME. NORTHWEST FLOW WILL WEAKEN AND THICKNESS VALUES WILL RISE FRIDAY FOR DRY MILD WEATHER WITH TEMPERATURES CLIMBING SEVERAL DEGREES. .LONG TERM...LATEST OPERATIONAL GFS STARTING TO COME TOWARDS ECMWF SOLUTION IN THE LATER PART OF THE EXTENDED. HAVE LEANED MORE TOWARDS THE LATER IN MAKING THE EXTENDED FORECAST. MODELS START OUT SATURDAY IN GOOD AGREEMENT IN HAVING A VERY STRONG LOW DESCEND INTO THE PACNW. MODELS CONTINUE TO SHOW A DECENT JET CORE COMING ACROSS THE CWA LATE SATURDAY AND EARLY SUNDAY IN CONJUNCTION WITH A TIGHT THERMAL GRADIENT AND ASSOCIATED FRONT. TEMPERATURES WILL SEE A DECENT DROP FROM SATURDAY TO SUNDAY. HERE ON IS WHERE THE DIFFERENCES OCCUR. THE ECMWF PINCHES OFF A LOW AT THE BASE OF THE TROUGH AND STARTS TO KICK IT INLAND LATE WEDNESDAY. THE LATEST GFS DOES THIS AS WELL BUT NOT AS STRONG. THIS WILL MAKE FOR CONTINUED COOL WEATHER OVER THE AREA AND MAY REQUIRE INCREASING THE POPS AND CLOUD COVER THEN IF THE LOW IS ABLE TO TAP ANY MOISTURE DURING ITS SHORT STAY ALONG THE COAST. FOR NOW LEFT THE POPS IN THE FAR EXTENDED LOW DUE TO THIS UNCERTAINTY. && .AVIATION...FOR MCCARRAN...WINDS WILL BE THE MAIN WEATHER ISSUE FOR THE NEXT TWO DAYS. EXPECT TODAYS GUSTY NORTH WINDS TO CONTINUE TO SUBSIDE SO THAT AFTER SUNSET GUSTINESS WILL QUIT AND THE WINDS WILL CONTINUE FROM THE NORTH. LATER IN THE NIGHT THEY WILL TURN MORE NORTHEASTERLY. THURSDAY WILL WILL SEE WINDS CONTINUE FROM THE NORTHEAST AT 10 TO 15 KNOTS. SKIES WILL BE ESSENTIALLY CLEAR THROUGH THURSDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...NORTH TO NORTHEAST WINDS WILL CONTINUE THROUGH THURSDAY OVER THE AREA WITH THE GUSTS SUBSIDING AFTER SUNSET. GUSTS COULD CONTINUE IN NORTH/SOUTH VALLEYS...ESPECIALLY IN THE COLORADO RIVER VALLEY. THURSDAY WILL SEE AREAWIDE NORTH TO NORTHEAST WINDS AGAIN BUT LOWER IN STRENGTH WITH THE EXCEPTION AGAIN BEING THE COLORADO RIVER VALLEY WHERE GUSTS TO NEAR 30 KNOTS WILL LIKELY OCCUR THURSDAY AFTERNOON. LITTLE IF ANY CLOUD COVER EXPECTED IN THE AREA THROUGH THURSDAY. && .CLIMATE...THROUGH YESTERDAY THE AVERAGE TEMPERATURE FOR LAS VEGAS FOR THE MONTH OF SEPTEMBER WAS 86.7 DEGREES WHICH WAS 5.2 DEGREES ABOVE NORMAL. ALTHOUGH TODAY WILL BRING THE COLDEST TEMPERATURES OF THE MONTH...BOTH IN TERMS OF THE HIGH AND LOW TEMPERATURES TO LAS VEGAS...IT STILL LOOKS LIKE SEPTEMBER 2009 WILL GO DOWN AS THE WARMEST SEPTEMBER EVER ON RECORD IN LAS VEGAS SINCE 1937. THE FINAL NUMBERS WILL NOT BE COMPUTED UNTIL AFTER 1 AM PDT ON OCTOBER 1ST. THE CURRENT WARMEST SEPTEMBER WAS 1979 WITH AN AVERAGE TEMPERATURE OF 85.3 DEGREES. THE WARMTH THIS PAST MONTH HAS BEEN VERY IMPRESSIVE...ESPECIALLY WHEN YOU CONSIDER IT REACHED AT LEAST 90 DEGREES EVERY DAY LAST SEPTEMBER - SOMETHING THIS MONTH WILL NOT EVEN MANAGE TO PULL OFF. SEPTEMBER 2008 CURRENTLY RANKS AS ONLY THE 3RD WARMEST SEPTEMBER EVER ON RECORD. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && GORELOW/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 30, 6:07 AM PDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 607 AM PDT WED SEP 30 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-010700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 607 AM PDT WED SEP 30 2009 /607 AM MST WED SEP 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD GUSTY SOUTHWEST WINDS WILL DEVELOP SATURDAY AFTERNOON THROUGH SUNDAY AS ANOTHER LOW PRESSURE SYSTEM DIVES INTO THE GREAT BASIN. THIS MAY PRODUCE HAZARDOUS FIRE WEATHER CONDITIONS AND POSSIBLE DOWNSLOPE WINDS IN THE LEE OF MOUNTAIN RANGES SUCH AS THE SOUTHERN SIERRA AND THE SPRING MOUNTAINS OF SOUTHERN NEVADA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 5:16 PM PDT | Lake Wind Advisory | VEF | 23 hr |
Nearby
Red Flag Warnings in Nevada, 2009Red Flag Warnings in Arizona, 2009Red Flag Warnings in California, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.